Reflexivity of a Banach space with a uniformly normal structure. (English) Zbl 0548.46014

A Banach space X is said to have a uniformly normal structure if there exists a number h, \(0<h<1\), such that if C is a closed convex bounded subset of X, then there exists x in C such that \(\sup\{\| x- y\|;\quad y\in C\}\leq h\delta (C),\) where \(\delta\) (C) denotes the diameter of the set C. In this note we prove that any Banach space with a uniformly normal structure is reflexive.


46B20 Geometry and structure of normed linear spaces
46B10 Duality and reflexivity in normed linear and Banach spaces
47H10 Fixed-point theorems
Full Text: DOI


[1] W. L. Bynum, Normal structure coefficients for Banach spaces, Pacific J. Math. 86 (1980), no. 2, 427 – 436. · Zbl 0442.46018
[2] Mahlon M. Day, Normed linear spaces, 3rd ed., Springer-Verlag, New York-Heidelberg, 1973. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 21. · Zbl 0268.46013
[3] D. van Dulst, Equivalent norms and the fixed point property for nonexpansive mappings, J. London Math. Soc. (2) 25 (1982), no. 1, 139 – 144. · Zbl 0453.46017
[4] A. A. Gillespie and B. B. Williams, Fixed point theorem for nonexpansive mappings on Banach spaces with uniformly normal structure, Applicable Anal. 9 (1979), no. 2, 121 – 124. · Zbl 0424.47035
[5] A. A. Gillespie and B. B. Williams, Some theorems on fixed points in Lipschitz- and Kannan-type mappings, J. Math. Anal. Appl. 74 (1980), no. 2, 382 – 387. · Zbl 0448.47039
[6] Dietrich Göhde, Zum Prinzip der kontraktiven Abbildung, Math. Nachr. 30 (1965), 251 – 258 (German). · Zbl 0127.08005
[7] R. Huff, Banach spaces which are nearly uniformly convex, Rocky Mountain J. Math. 10 (1980), no. 4, 743 – 749. · Zbl 0505.46011
[8] R. Kannan, Fixed point theorems in reflexive Banach spaces, Proc. Amer. Math. Soc. 38 (1973), 111 – 118. · Zbl 0265.47038
[9] W. A. Kirk, A fixed point theorem for mappings which do not increase distances, Amer. Math. Monthly 72 (1965), 1004 – 1006. · Zbl 0141.32402
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.